Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Binghamton, NY

July 28, 2020Oneida County, New York

NWS Binghamton, NY issued this special weather statement at Jul 28, 2020, 4:21 AM EDT for Oneida County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 4:21 AM EDT (08:21 UTC)
Expired
Jul 28, 2020, 4:45 AM EDT
In force
24 min
Issued by
NWS Binghamton, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 82 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS81 KBGM 280821
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
421 AM EDT Tue Jul 28 2020
 
NYZ037-280845-
Southern Oneida NY-
421 AM EDT Tue Jul 28 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
445 AM EDT...

At 420 AM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or near New Hartford, moving east at 40 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro,
New York Mills, Sherrill and Yorkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4305 7522 4295 7521 4294 7522 4293 7545
      4299 7555 4303 7555 4304 7559 4305 7561
      4313 7556 4320 7534 4321 7509
TIME...MOT...LOC 0820Z 256DEG 36KT 4305 7537 

$$

MJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:03 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 28, 4:03 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
403 AM EDT Tue Jul 28 2020

.SYNOPSIS...
A cold front will move through the region today. This will be
followed by a secondary cold frontal passage on Wednesday with
another small shower and thunderstorm chance. High pressure builds
into the region late this week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A cold frontal boundary will push through the region slowly today.
This frontal boundary will be weakening as it moves through our
region as well. As a result of a weaker front, showers look to be
more scattered and fairly light with the lack of instability as
well. Once the front reaches the Poconos this afternoon instability
increases so a few hit or miss brief showers and thunderstorms are
still possible in NE PA. Coverage will also be limited with some
convective inhibition is place as well. Highs should rise into the
mid 80's today.

Cooler and drier enters the region tonight with the frontal boundary
well to our south. The airmass looks dry enough to prevent
widespread fog formation at this time. However, some patchy valley
fog is not out of the question given clear skies and light winds.
Lows fall to around 60.

A secondary trough and shortwave then look to pass through the
region Wednesday afternoon. Moisture looks lacking ahead of this
feature in NE PA and the southern Tier with decreasing chances for
storms the further south you go. However, enough moisture and lift
looks present for some scattered shower and thunderstorm development
Wednesday afternoon from the Southern Tier of NY northward.
Instability of around 500-1000 J/KG and 30-40 knots of bulk shear
could be sufficient enough for a few strong to severe thunderstorms
with a gusty wind threat. For now, given the limited coverage of
storms expected no enhanced wording was added at this time for gusty
winds. Highs again look to get well into the 80's.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...

400 AM Update

A somewhat active weather period as a broad upper level trough
remains parked over northern NY, New England and southern Canada.
Lingering scattered showers and isolated thunderstorms are forecast
to be around the region Wednesday evening as a weak surface front
stalls over NE PA. A few isolated showers may continue into the
overnight hours as well. Seasonable with lows 60-65. The weak
surface boundary continues to bisect our CWA into the day on
Thursday, and model guidance (NAM and ECMWF) is showing more
instability building. MLCAPE could be between about 600-1200
J/Kg and deep layer (0-6km) shear is forecast to be 40-50 kts.
The 00z GFS has much lower CAPE Values, only a few hundred
Joules...so uncertainty remains. If more instability is realized
this type of setup would allow for more scattered thunderstorms
across the region, and a few could be better organized...stronger
storms. Will need to monitor this period closely. Outside of
the scattered showers and storms it will be partly sunny, warm
and humid with highs 80-85 for CNY and in the mid to upper 80s
across NE PA. Expecting only a few isolated showers during the
overnight hours Thursday night, as some drier air wraps around
the upper low/trough. Partly cloudy and a little cooler with
lows in the mid-50s to lower 60s (except mid- 60s Wyoming
Valley).

Quieter weather expected Friday and Friday night. The upper level
trough shifts eastward across northern New England, and this puts
our forecast area in a somewhat drier and more stable NNW flow.
Still expect some broken cumulus to develop in the marginally
unstable environment on the back side of the trough....cannot rule
out and isolated shower as well. Otherwise, drier dew points in the
upper 50s to low 60s and seasonable high temperatures in the upper
70s to mid-80s. Mostly clear and comfortable Friday night as a
surface high builds into the region. Overnight lows dip down into
the mid-50s to lower 60s again.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...

400 AM Update

Quiet weather to start off the extended period. High pressure
will keep our entire forecast area dry and mostly sunny on
Saturday. Expect fairly low humidity as well with seasonable
highs in the low to mid-80s. Then, model guidance is in decent
agreement that an area of low pressure will move northeastward
up the Ohio Valley and near our region later on Sunday. Clouds
may begin increasing late Saturday night, with PoPs increasing
into the high chance range by Sunday afternoon for showers &
thunderstorms. With the clouds/showers and storms around
temperatures will likely be held down several degrees...with
forecast highs only in the upper 70s to lower 80s. With that
said, the exact timing details remain uncertain this far out in
time...so it is still possible the first half of the day is
mainly dry; especially for eastern sections of the area.

We stay in a somewhat active southwest flow pattern for Monday and
Tuesday. Another weak upper level disturbance moves into the
Midwest/ western Ohio Valley as an upper level ridge builds off the
East Coast, centered near Bermuda. This will keep isolated to
scattered afternoon t'storms in the forecast. There will be
warmer and more humid air building across the Mid-Atlantic...but
for our area it's looking like seasonable levels for temperatures
and humidity. Early indications are for highs in the upper 70s
to mid-80s and overnight lows in the upper 50s to lower 60s for
most.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
VFR throughout the TAF period. Some scattered showers will be
around throughout the overnight at most TAF sites shifting
southeast to KAVP after sunrise. There is a potential for very
brief restrictions with these showers but the duration looks to
be very short. Coverage of any associated thunder looks rather
low as well with any showers. A few showers look to hang around
through the afternoon at KAVP. We are too far out to time this
and include a TEMPO for showers or a thunderstorm. Winds
generally under 10 knots.

Outlook...

Tuesday night...VFR expected.

Wednesday...VFR expected. Low chance for an afternoon shower or
thunderstorm.

Wednesday night through Saturday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MWG
Hazardous weather outlook, Jul 28, 3:38 AM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
338 AM EDT Tue Jul 28 2020

NYZ046-057-062-PAZ038>040-043-044-047-048-072-290745-
Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
338 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044-045-055-056-290745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-
338 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some scattered thunderstorms are possible Wednesday afternoon. A few
of these storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Jul 27, 10:51 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1051 PM EDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     MEREDITH                42.35N  74.95W
07/27/2020                   DELAWARE           NY   LAW ENFORCEMENT

            TREES DOWN IN MEREDITH TO EAST MEREDITH AREAS.

&&

MDP
Special weather statement, Jul 28, 3:44 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
344 AM EDT Tue Jul 28 2020

NYZ009-017-018-036-037-044-280845-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Madison NY-Northern Oneida NY-
344 AM EDT Tue Jul 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
ONEIDA...MADISON...CENTRAL CAYUGA...NORTHERN CORTLAND AND ONONDAGA
COUNTIES UNTIL 445 AM EDT...

At 344 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chittenango to near Lyndon to near Otisco
to near Niles to Scipio Center to near Sheldrake. Movement was east
at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Onondaga, Syracuse, Rome, Auburn, De Witt, Sullivan, Oneida,
Kirkland, Lenox and Pompey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4320 7549 4313 7530 4288 7543 4279 7561
      4269 7601 4268 7669 4270 7672 4287 7672
      4293 7650 4317 7593 4315 7589 4320 7588
      4323 7580
TIME...MOT...LOC 0744Z 268DEG 33KT 4300 7589 4298 7609 4293 7621 4287
7637 4278 7654 4270 7676

MJM
Special weather statement, Jul 28, 4:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 AM EDT Tue Jul 28 2020

NYZ037-280845-
Southern Oneida NY-
421 AM EDT Tue Jul 28 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
445 AM EDT...

At 420 AM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or near New Hartford, moving east at 40 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro,
New York Mills, Sherrill and Yorkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4305 7522 4295 7521 4294 7522 4293 7545
      4299 7555 4303 7555 4304 7559 4305 7561
      4313 7556 4320 7534 4321 7509
TIME...MOT...LOC 0820Z 256DEG 36KT 4305 7537

MJM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:30 PM EDTSpecial Weather StatementBGMDelaware45 min
Jul 27, 8:55 PM EDTSevere Thunderstorm WarningBGMDelaware35 min
Jul 27, 9:20 PM EDTSevere Thunderstorm WarningBGMDelaware40 min
Jul 28, 3:44 AM EDTSpecial Weather StatementBGMMadison, Onondaga61 min
Jul 28, 4:49 AM EDTAreal Flood AdvisoryBGMMadison, Oneida116 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.